Alert archive / Mississippi / Tornado Warnings in 2001

Tornado Warning 31, NWS New Orleans, LA

June 8, 2001Hancock County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jun 8, 2001, 2:20 PM CDT for Hancock County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 8, 2001, 2:20 PM CDT (19:20 UTC)
Expired
Jun 8, 2001, 2:50 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hancock County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WFUS54 KLIX 081922
TORNEW
MSC045-081945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
220 PM CDT FRI JUN 8 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 250 PM CDT

* AT 219 PM CDT...WAVELAND POLICE DEPARTMENT REPORTED A TORNADO
  OVER BUCCANEER STATE PARK ON THE OUTSKIRTS OF WAVELAND 
  MISSISSIPPI. THE THUNDERSTORM ASSOCIATED WITH THIS TORNADO IS 
  MOVING NORTH-NORTHEAST ABOUT 15 MPH.

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3041 8965 3028 8950 3046 8938 3064 8941

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:40 AM CDT, 10 hours 40 minutes earlier.

Area forecast discussion, Jun 8, 3:40 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
340 AM CDT FRI JUN 8 2001

...HEAVY RAINFALL EXPECTED TO CONTINUE WITH FLASH FLOOD/FLOOD WATCH
EXTENDED THROUGH TONIGHT...

STATUS QUO IS THE WAY TO GO...ALTHOUGH THE AMPLIFYING UPPER PATTERN
ACROSS NORTH AMERICA WILL SLIGHTLY CHANGE THE ORIENTATION OF THE
DEEPER MOISTURE AND HEAVY RAIN POTENTIAL AREAS ACROSS THE LOWER MS
VALLEY.

18 HOUR WATER VAPOR LOOPS SHOW THE MID/UPPER LOW ASSOCIATED WITH THE
REMNANTS OF TROPICAL STORM ALLISON MOVING SLOWLY SW FROM E CENTRAL
TO SE TX. A SLIGHTLY DISCONTINUOUS 30-35 KNOT 250 JET MAX EXTENDS
FROM W CENTRAL/NE MEXICO INTO THE NW GULF...AND FROM SE LA ACROSS SE
MS...AND MERGING WITH A STRONG POLAR JET IN THE MID ATLANTIC COAST
REGION. THIS PATTERN SHOULD CONTINUE TO PLACE THE FORECAST AREA IN
AN AREA OF MID/UPPER DIVERGENCE. TO ADD TO THE TROUBLE...ANOTHER IN
A SERIES OF SHORTWAVE TROUGHS/VORT LOBES IS SWINGING NE ACROSS THE
NW GULF WHICH IS AIDING IN ANOTHER MOISTURE SURGE FROM THE SW GULF.

LOOKING BACK AT THE LAST FEW DAYS...THE AVN HAS HAD SOME SUSPICIOUS
LOOKING STRONG VORT MAXIMA MOVING NORTH FROM THE GULF ACROSS THE
FORECAST AREA...HOWEVER MANY OF THESE FEATURES HAVE VERIFIED INTO
MASSIVE MCS BLOWUPS AND RESULTANT FLOODING ACROSS E CENTRAL/SE LA.
MODEL TIMING OF THESE FEATURES AND QPF WILL NEVER BE PERFECT...BUT
THE OVERALL IDEA IS GOOD. TO SUM THINGS UP...WILL MAINTAIN THE FLASH
FLOOD/FLOOD WATCH FOR THE CURRENT AREA AND EXPAND IT IN TIME THROUGH
TONIGHT. FLASH FLOOD GUIDANCE IS STILL FAIRLY HIGH ACROSS HARRISON
AND JACKSON COUNTIES...SO WILL LEAVE THEM OUT OF THE WATCH FOR NOW...
HOWEVER...THEY MAY NEED TO BE ADDED TO THE WATCH LATER TODAY IF
ENOUGH HEAVY RAIN THREATENS THE AREA. ADDITIONAL RAINFALL AMOUNTS OF
2 TO 4 INCHES CAN BE EXPECTED THROUGH TONIGHT WITH LOCAL AMOUNTS UP
AROUND 5 INCHES. AS WITNESSED YESTERDAY...RAINFALL RATES OF 3/4 INCH
PER HOUR AND 1.25 TO 1.5 INCHES IN 3 HOURS WILL RESULT IN STREET
FLOODING WITH SLIGHTLY HIGHER AMOUNTS THREATENING PROPERTY IN SOME
AREAS.

RAINFALL CHANCES SHOULD STAY IN THE LIKELY CATEGORY TONIGHT AND
ESPECIALLY SATURDAY AS ANOTHER SHORTWAVE AND ENHANCED UPPER
DIFFLUENCE AREA AFFECT THE FORECAST AREA. FALLING HEIGHTS IN THE
EASTERN U.S. WILL HELP PUSH A WEAK SURFACE FRONT SOUTH INTO S MS
TONIGHT AND SAT WHICH SHOULD HELP TAPER OFF RAINFALL AMOUNTS
SLIGHTLY IN THE SW MS ZONES SAT AND SAT NIGHT. SUN INTO TUE...THE
REMNANTS OF ALLISON MAY CONTINUE TO JUST DRIFT SOUTH ALONG THE LOWER
TX COAST/W GULF. WE SHOULD CONTINUE TO HAVE AT LEAST SCATTERED
MAINLY AFTERNOON CONVECTION NEXT WEEK. THIS SHOULD RESULT IN LIGHTER
DAILY RAINFALL AMOUNTS.

KMCB 83/69/86/68 8663   KBTR 83/71/86/70 8675
KMSY 83/74/85/72 9776   KGPT 83/72/84/72 9775

.NEW...NONE.
LA...FLASH FLOOD/FLOOD WATCH LAZ034>040-046>050-056>070.
MS...FLASH FLOOD/FLOOD WATCH MSZ068>071-077-080.

22

In the hours before

Special weather statement, Jun 8, 11:00 AM CDT, 3 hours 20 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT FRI JUN 8 2001

.SYNOPSIS...THE REMNANTS OF TROPICAL STORM ALLISON ARE EXPECTED TO
MOVE SLOWLY SOUTHWEST OVER SOUTHEAST TEXAS TODAY AND TONIGHT.
DEEP TROPICAL MOISTURE AND UPPER LEVEL DISTURBANCES MOVING NORTHEAST OUT
OF THE GULF OF MEXICO WILL CONTINUE TO BRING SCATTERED AREAS OF HEAVY
RAIN ACROSS MUCH OF THE CENTRAL GULF COAST REGION THROUGH TONIGHT.

.THUNDERSTORMS...
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON
CONTINUING INTO TONIGHT. THE MAIN THREAT FROM THUNDERSTORMS WILL BE
VERY HEAVY RAINFALL...OCCASIONAL CLOUD TO GROUND LIGHTNING
STRIKES...AND WIND GUSTS UP TO 40 MILES AN HOUR...HOWEVER...A FEW OF
THE STRONGEST STORMS COULD PRODUCE A BRIEF TORNADO.

.HEAVY RAIN AND FLOODING...
PERIODIC HEAVY RAIN IS EXPECTED ACROSS THE ENTIRE AREA THROUGH
TONIGHT. A FEW OF THE HEAVY RAIN AREAS COULD BECOME
STATIONARY...CAUSING RAINFALL RATES OF 2 INCHES PER HOUR. ADDITIONAL
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED THROUGH TONIGHT WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. HEAVY RAIN ON ALREADY SATURATED
GROUND WILL LIKELY CAUSE FLOODING.

.ACTIONS...REFER TO THE LATEST FLOOD RELATED WATCHES...WARNINGS AND
STATEMENTS. THE ACTIVATION OF STORM SPOTTERS MAY BE NEEDED IF
ORGANIZED THUNDERSTORM DEVELOPMENT IS OBSERVED.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

Nearby

Tornado Warnings in Mississippi, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.